A Caltech Library Service

Numerical spurious solutions in the effective mass approximation

Cartoixà, X. and Ting, D. Z.-Y. and McGill, T. C. (2003) Numerical spurious solutions in the effective mass approximation. Journal of Applied Physics, 93 (7). pp. 3974-3981. ISSN 0021-8979. doi:10.1063/1.1555833.

See Usage Policy.


Use this Persistent URL to link to this item:


We have characterized a class of spurious solutions that appears when using the finite difference method to solve the effective mass approximation equations. We find that the behavior of these solutions as predicted by our model shows excellent agreement with numerical results. Using this interpretation we find a set of analytical expressions for conditions that the Luttinger parameters must satisfy to avoid spurious solutions. Finally, we use these conditions to check commonly used sets of parameters for their potential for generating this class of spurious solutions.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:©2003 American Institute of Physics. (Received 4 November 2002; accepted 26 December 2002) The authors would like to thank Darryl Smith for valuable discussions. This work has been supported by the Office of Naval Research under Grant No. N00014-99-1-1006. A part of this work was carried out at the Jet Propulsion Laboratory, California Institute of Technology, and was sponsored by the Defense Research Projects Agency through an agreement with the National Aeronautics and Space Administration.
Subject Keywords:finite difference methods; Luttinger liquid; effective mass
Issue or Number:7
Record Number:CaltechAUTHORS:CARjap03
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:2429
Deposited By: Archive Administrator
Deposited On:03 Apr 2006
Last Modified:08 Nov 2021 19:47

Repository Staff Only: item control page